Risk factors for Clostridium difficile nosocomial diarrhea in patients at the Michael E. Debakey Veterans Affairs Medical Center, Houston, Texas
Background. Clostridium difficile is the leading cause of hospital associated infectious diarrhea and colitis. About 3 million cases of Clostridium difficile diarrhea occur each year with an annual cost of $1 billion. About 20% of patients acquire C. difficile during hospitalization. Infection with Clostridium difficile can result in serious complications, posing a threat to the patient's life. Purpose. The aim of this research was to demonstrate the uniqueness in the characteristics of C. difficile positive nosocomial diarrhea cases compared with C. difficile negative nosocomial diarrhea controls admitted to a local hospital. Methods. One hundred and ninety patients with a positive test and one hundred and ninety with a negative test for Clostridium difficile nosocomial diarrhea, selected from patients tested between January 1, 2002 and December 31, 2003, comprised the study population. Demographic and clinical data were collected from medical records. Logistic regression analyses were conducted to determine the associated odds between selected variables and the outcome of Clostridium difficile nosocomial diarrhea. Results. For the antibiotic classes, cephalosporins (OR, 1.87; CI 95, 1.23 to 2.85), penicillins (OR, 1.57; CI 95, 1.04 to 2.37), fluoroquinolones (OR, 1.65; CI 95, 1.09 to 2.48) and antifungals (OR, 2.17; CI 95, 1.20 to 3.94), were significantly associated with Clostridium difficile nosocomial diarrhea Ceftazidime (OR, 1.95; CI 95, 1.25 to 3.03, p=0.003), gatifloxacin (OR, 1.97; CI 95, 1.31 to 2.97, p=0.001), clindamycin (OR, 3.13; CI 95, 1.99 to 4.93, p<0.001) and vancomycin (OR, 1.77; CI 95, 1.18 to 2.66, p=0.006, were also significantly associated with the disease. Vancomycin was not statistically significant when analyzed in a multivariable model. Other significantly associated drugs were, antacids, laxatives, narcotics and ranitidine. Prolong use of antibiotics and an increased number of comorbid conditions were also associated with C. difficile nosocomial diarrhea. Conclusion. The etiology for C. difficile diarrhea is multifactorial. Exposure to antibiotics and other drugs, prolonged antibiotic usage, the presence and severity of comorbid conditions and prolonged hospital stay were shown to contribute to the development of the disease. It is imperative that any attempt to prevent the disease, or contain its spread, be done on several fronts.
Abraham, Frances I. P, "Risk factors for Clostridium difficile nosocomial diarrhea in patients at the Michael E. Debakey Veterans Affairs Medical Center, Houston, Texas" (2006). Texas Medical Center Dissertations (via ProQuest). AAI3258574.